IV Benadryl

  1. 0 Anyone ever have weird side effects with IV Benadryl?
    I gave 25mg IV Benadryl to a patient diluted in 5 cc saline and almost immediately they started feeling 'a rush'. Then she went unresponsive and started seizing. I gave them Ativan and they stopped. She came around and didnt remember any of it.
    We were all baffled by what happened. Just wondering if anyone else ever had this happen.
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  kmrn1737 profile page

    About kmrn1737

    Joined Feb '13; Posts: 5; Likes: 2.

    15 Comments so far...

  4. Visit  corky1272RN profile page
    3
    How fast did you give it? I have never had anything happen like that but it might have just been an adverse drug reaction.
  5. Visit  Altra profile page
    1
    Allergy to Benadryl is not common but it is out there.
    turnforthenurseRN likes this.
  6. Visit  hodgieRN profile page
    3
    Some people can get a rush from benadryl, esp if you give it with narcotics. As long as you pushed it over 1-2 minutes, it's fine. Corky1272Rn is right with the reaction. Benadryl can cause a paradoxical reaction, which can include hallucinations, tremors, or seizures. There is no way to know that unless they had it before. But, benadryl possess anticholinergic effects. There is something called acute anticholinergic syndrome. That is probably what happened. Acute anticholinergic syndrome is manifested by pupil dilation, ataxia, confusion, agitation, and sometimes...seizures. It's very rare but it's related to the anticholinergic effects of benadryl.
    CCL RN, Esme12, and turnforthenurseRN like this.
  7. Visit  kmrn1737 profile page
    0
    I gave it pretty fast, over about 30 seconds. That's the only thing she got.
    Very interesting. Good to know.
  8. Visit  Sun0408 profile page
    5
    Quote from kmrn1737
    I gave it pretty fast, over about 30 seconds. That's the only thing she got.
    Very interesting. Good to know.
    Give it very slow. For the elderly, I give it even slower. I also dilute in 10 cc. The flushed,crazed feeling is not fun
    CCL RN, Esme12, midmichiganRN, and 2 others like this.
  9. Visit  hiddencatRN profile page
    1
    Quote from Altra
    Allergy to Benadryl is not common but it is out there.
    There's a patient who comes to our ER who is allergic to an additive in IV benadryl. Can take PO benadryl without issues, but, as one of my coworkers discovered while treating this patient for a milder allergic reaction, IV benadryl sends this patient into severe anaphylaxis. Crazy, and not a little scary for everyone involved.
    turnforthenurseRN likes this.
  10. Visit  Sassy5d profile page
    0
    Quote from kmrn1737
    I gave it pretty fast, over about 30 seconds. That's the only thing she got.
    Very interesting. Good to know.
    I'm one of those crazy slow ivp people. I always feel more comfy giving a med while a bag of ns is running. I always check, check, check if a med can go with ns and then give it in a port.
    Very important to anticipate the generalized possible effects of a med before you give it.

    I've had people ordered 4mg of Morphine and sometimes only end up getting 1-2 because they just can't tolerate it. Whether it drops their bp or they complain they really don't like the way it makes them feel or I see resp lower and spo2 drop.

    Most meds I give say ivp at least a minute, and it depends on the dosage but honestly, I mix that Benadryl in a small bag and hang it. 1 minute feels like a lifetime
  11. Visit  hodgieRN profile page
    1
    I don't think giving it over 30 seconds was the cause. It sounds more like an adverse reaction. 30 seconds is too fast though. For future reference, the max is rate is 25 mg/min (according to the drug guide) if in an emergent situation. Non-emergent should be more like 2 minutes. If you giving 50mg, best to put it in a piggy back and do it over 10-15 minutes so you can see if there is any reaction. If someone goes into anaphylaxis, that's when you would give it over a minute.
    hiddencatRN likes this.
  12. Visit  kmrn1737 profile page
    0
    Agreed. I def thought I gave it a little too fast, but never thought that could be a reaction. Thanks everyone.
  13. Visit  morte profile page
    1
    was she in late 50's or older?
    Quote from kmrn1737
    Agreed. I def thought I gave it a little too fast, but never thought that could be a reaction. Thanks everyone.
    Esme12 likes this.
  14. Visit  kmrn1737 profile page
    0
    52 I believe. Was in for a headache.
  15. Visit  morte profile page
    0
    Ah, a little young then, but possible. Apparently, it is a known sequelae of aging in women that some lose their tolerance, and it gives them restless leg syndrome.
    Quote from kmrn1737
    52 I believe. Was in for a headache.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top